A 73-year-old lady presented with symptoms of weight-loss, tiredness, sweating and thyroid gland enlargement. Biochemistry demonstrated a T4 of 65.7 pmol/L and TSH <0.02 mmol/l. TSH receptor antibodies were positive confirming Graves disease. Thyroid ultrasound demonstrated reduced echogenicity and increased vascularity with a 3.2 cm left lobe U3 nodule and FNA planned.
The patient developed a severe reaction within 17 days of starting carbimazole, with widespread urticarial rashes and joint pain. She was reluctant to initiate propylthiouracil due to risks of similar drug reactions. Based on medication concerns and the U3 nodule, a thyroidectomy was performed after a short pre-operative propylthiouracil & propranolol course. The patient reported no eye symptoms at any point prior to, or immediately following thyroidectomy.
Three months post-thyroidectomy she developed bilateral eyelid erythema, periorbital swelling and vertical diplopia. Ophthalmology confirmed Graves ophthalmopathy. High dose methylprednisolone and oral prednisolone was prescribed, improving the eye disease significantly.
Graves ophthalmopathy is known to precede or follow endocrine features of thyrotoxicosis, typically occurring within 18 months of each other (1). Graves ophthalmopathy is likely caused by an autoimmune retrobulbar tissue reaction to thyroid stimulating hormone receptor antibodies prompting orbital fibroblast proliferation (2). Thyroidectomy significantly reduces Thyroid-stimulating hormone receptor autoantibioidy levels (3). The new development of Graves ophthalmopathy following thyroid surgery is rare. A retrospective Swedish study reports it to occur in just 1% of patients (4), however the duration of thyroid disease prior to surgery is not reported.
This case highlights a rare example of Graves ophthalmopathy developing months after thyroidectomy. It is important that such a risk is explained to patients when consenting for surgery, as they may otherwise expect to be completely cured. Furthermore it is essential community and specialist healthcare professionals are aware of possible late development of Graves ophthalmopathy following thyroidectomy and refer for appropriate assessment without delay.